Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Jackson, KY

May 18, 2018Jackson County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 18, 2018, 9:18 PM EDT for Jackson County, Kentucky. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 9:18 PM EDT (01:18 UTC)
Expired
May 18, 2018, 10:56 PM EDT
In force
98 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Jackson County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WGUS53 KJKL 190118
FFWJKL
KYC109-190315-
/O.NEW.KJKL.FF.W.0006.180519T0118Z-180519T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
918 PM EDT FRI MAY 18 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Central Jackson County in southeastern Kentucky...

* Until 1115 PM EDT

* At 918 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  McKee, Turkey Foot, Olin, Shop Branch, Annville, Foxtown, Waneta,
  Bradshaw, Cornelius, Mildred, Gray Hawk, Wind Cave, Lakes, Brazil,
  Hurley, Alcorn, Settle Store, Macedonia, Welchburg and Deese.

Additional rainfall amounts of a half to one inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3731 8405 3756 8408 3757 8403 3758 8396
      3755 8391 3730 8391

$$

GREIF
1 follow-up statement
987 
WGUS73 KJKL 190256
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1056 PM EDT FRI MAY 18 2018

KYC109-190305-
/O.CAN.KJKL.FF.W.0006.000000T0000Z-180519T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson KY-
1056 PM EDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING FOR CENTRAL JACKSON COUNTY IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3731 8405 3756 8408 3757 8403 3758 8396
      3755 8391 3730 8391

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 18, 7:55 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 18, 7:55 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
755 PM EDT Fri May 18 2018

.UPDATE...
Issued at 746 PM EDT FRI MAY 18 2018

Made some adjustments so far throughout the evening to pops and
weather, as we continue to monitor showers and thunderstorms
moving through the area. The best coverage is now across the
northern half of the CWA, where we have likely pops, with more
scattered convection across the southern CWA. Expect a diminishing
trend in showers and thunderstorms as we continue to head through
the evening and lose daytime heating. A new forecast package was
sent out to reflect the changes in the pops/weather. Updates have
also been made to make sure the hourly temp, wind, and dew points
forecasts match up with current observations. All updates have
been published and sent to NDFD/web. Will continue to monitor
radar and make more updates to pops/weather as needed as well.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 300 PM EDT FRI MAY 18 2018

Scattered to numerous showers and storms will be ongoing across
eastern Kentucky this afternoon through early this evening. This
activity should taper off to isolated to scattered showers and
isolated storms tonight, after we lose daytime heating. Showers
and storms should begin to increase in number again by mid to late
Saturday morning, as a trough of low pressure moves across the
region. Locally heavy rainfall and isolated instances of flooding
will be possible on Saturday, especially during the afternoon and
early evening hours. The rain should steadily taper off Saturday
night, as the trough moves off to our east. Temperatures will
continue to run above normal, with lows the next two nights
expected to fall only into the low to mid 60s, with highs on
Saturday forecast to max out in the upper 70s and lower 80s. Winds
should be generally light and variable outside any thunderstorms
or intense rain showers.

.LONG TERM...(Sunday through Friday)
Issued at 400 PM EDT FRI MAY 18 2018

Mean ridging across the western Atlantic coupled with progressive
flow aloft from Canada through the Tennessee Valley and a nearby
frontal boundary will keep a warm and unsettled pattern in the
offing across eastern Kentucky. High temperatures will continue to
range in the low-mid 80s with lows generally cooling into the low-
mid 60s.

Despite weak upper ridging and relatively lower moisture moving in
Sunday, the approach of some weak height falls and a frontal
boundary combined with residual moisture will bring the chance for
showers and thunderstorms through the afternoon into the evening.
Increasing return flow, approach of an upper impulse pushing into
the upper Midwest and Great Lakes, and proximity of the
aforementioned front will bring better chances of showers and storms
Monday. A northern stream disturbance rotating through Quebec by
midweek will attempt to push the frontal boundary south across
eastern Kentucky, creating additional shots for rainfall.

May see an overall lull in precipitation later Wednesday into
Thursday behind the front and ahead of a surface ridge off to the
north as drier northwest flow filters in through the upper
levels. However, speedy return flow via energy approaching out of
the west will bring rain chances back by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 756 PM EDT FRI MAY 18 2018

A warm front pushing northward through the state today has been
the basis spawning showers and thunderstorms across eastern
Kentucky. As the warm front continues to progress north of the
state overnight, expect the main source of energy and
showers/thunderstorms to shift northward as well. Coverage will
also continue to be hampered by the loss of daytime heating through
the evening, so expect thunder potential to cease by 3Z (if not
before) with only scattered to isolated showers remaining
overnight. In fact, if low/mid clouds clear out of a particular
TAF site, can't rule out some fog development during the late
night/early morning hours.

By daybreak, deep SW flow in place will work to pull warm/moist
and unstable air into the region, allowing for the development
of more showers and thunderstorms throughout the day. Storms
tomorrow could see better organization, and could produce heavy
rains, strong winds, and hail. Given the uncertainty of exactly
when and where these storms will set up in relation to the TAF
sites, kept VCTS mentioned through the morning, but expect more
widespread coverage across all of eastern Kentucky during the
afternoon so went prevailing -SHRA AND VCTS. If a storm does
impact a particular TAF site, VIS will likely be affected.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...AR
LONG TERM...GUSEMAN
AVIATION...JMW
Hazardous weather outlook, May 18, 3:55 PM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
355 PM EDT Fri May 18 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
355 PM EDT Fri May 18 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through this evening, and could
produce locally heavy rainfall which could cause isolated
instances of flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times from Saturday through
Thursday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL/AR

In the hours before

Special weather statement, May 18, 7:05 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
705 PM EDT FRI MAY 18 2018

KYZ058-068-069-182345-
Jackson-Estill-Rockcastle-
705 PM EDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESTILL...
NORTHWESTERN JACKSON AND CENTRAL ROCKCASTLE COUNTIES...

At 705 PM EDT, a strong thunderstorm was located over Orlando, or
near Mount Vernon, moving north at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Boone, Donaro, Morrill, Bummer, Threelinks, Robinet,
Kerby Knob, Horse Lick, Roundstone, Clover Bottom, Lake Linville,
Climax, Jinks, Renfro Valley, Disputanta, Brazil, Shirley, Sandgap
and Pine Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3754 8435 3753 8430 3752 8430 3751 8426
      3753 8423 3752 8420 3756 8416 3756 8409
      3763 8412 3760 8399 3730 8416 3730 8418
      3728 8419 3728 8422 3732 8439
TIME...MOT...LOC 2305Z 196DEG 22KT 3737 8426

GREIF
Local storm report, May 18, 7:25 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
725 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     LIGHTNING        SOMERSET                37.08N 84.61W
05/18/2018                   PULASKI            KY   BROADCAST MEDIA

            HAY BARN STRUCK BY LIGHTNING AND IS NOW ENGULFED IN
            FLAMES. PICTURE SEEN VIA SOCIAL MEDIA.

&&

GREIF
Special weather statement, May 18, 7:31 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
731 PM EDT FRI MAY 18 2018

KYZ058-068-069-190015-
Jackson-Estill-Rockcastle-
731 PM EDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESTILL...WESTERN
JACKSON AND NORTHEASTERN ROCKCASTLE COUNTIES...

At 731 PM EDT, a strong thunderstorm was located over Loam, or 9
miles west of McKee, moving north at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
McKee, Carico, Morrill, Threelinks, Robinet, Kerby Knob, Shop Branch,
Waneta, Horse Lick, Blackburn, Clover Bottom, Jinks, Brazil, Hurley,
Shirley, Sandgap, Blanton Flats, Middlefork, Collingsworth and Loam.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3752 8420 3756 8416 3757 8409 3764 8413
      3767 8409 3764 8400 3739 8397 3732 8411
      3734 8412 3731 8413 3730 8416 3752 8423
TIME...MOT...LOC 2331Z 178DEG 20KT 3739 8415

GREIF
Special weather statement, May 18, 8:06 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
806 PM EDT FRI MAY 18 2018

KYZ058-069-111-114-116-190045-
Jackson-Lee-Clay-Estill-Owsley-
806 PM EDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL OWSLEY...
SOUTHWESTERN ESTILL...JACKSON...SOUTHWESTERN LEE AND NORTHWESTERN
CLAY COUNTIES...

At 806 PM EDT, a strong thunderstorm was located over Mcwhorter, or 7
miles northeast of London, moving north at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Irvine, McKee, Ravenna, Rice Station, Kings Station, Zekes Point,
Shop Branch, Maulden, Mummie, Tyner, Privett, Bradshaw, Earnestville,
Calloway Crossing, Wisemantown, Brazil, Weedon, Hurley, Settle Store
and Drip Rock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3725 8394 3725 8400 3727 8405 3773 8407
      3772 8384 3726 8380 3722 8394
TIME...MOT...LOC 0006Z 188DEG 18KT 3722 8401

GREIF
Local storm report, May 18, 8:34 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
834 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     FLASH FLOOD      4 SW SALYERSVILLE       37.71N 83.12W
05/18/2018                   MAGOFFIN           KY   EMERGENCY MNGR

            FLASH FLOODING WAS OCCURING ON RT. 30 NEAR THE MIDDLE
            FORK OF THE LICKING RIVER, MAKING THE ROAD IMPASSABLE.
            POSSIBLE DAMAGE TO ROADWAY.

&&

JMWIX
Special weather statement, May 18, 9:05 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
905 PM EDT FRI MAY 18 2018

KYZ050-051-058-059-190145-
Montgomery-Estill-Bath-Powell-
905 PM EDT FRI MAY 18 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN POWELL...
MONTGOMERY...WESTERN BATH AND NORTHWESTERN ESTILL COUNTIES...

At 905 PM EDT, strong thunderstorms were clustered over Ewington, or
over Mount Sterling, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Stanton, Owingsville, Jeffersonville, Camargo, Clay
City, Sharpsburg, Clay Lick, Levee, Kimbrell, Flat Creek, Odessa,
Bourbon Furnace, Calloway Crossing, Wiseman Crossing Station, Virden,
Prewitt, Vaughns Mill, Hardwick and Crooks.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3821 8368 3772 8386 3772 8409 3775 8408
      3778 8411 3781 8408 3782 8410 3784 8410
      3784 8408 3782 8407 3785 8406 3783 8400
      3787 8403 3787 8402 3792 8399 3793 8397
      3812 8408 3826 8390
TIME...MOT...LOC 0105Z 206DEG 13KT 3809 8391

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:06 PM EDTSpecial Weather StatementJKLEstill, Jackson39 min
May 18, 8:09 PM EDTAreal Flood AdvisoryJKLEstill, Jackson2 hr
May 18, 9:05 PM EDTSpecial Weather StatementJKLBath, Montgomery, Powell40 min
May 18, 9:21 PM EDTAreal Flood AdvisoryJKLBath, Estill, Montgomery, Powell94 min
May 19, 2:41 PM EDTSpecial Weather StatementJKLBreathitt34 min
May 19, 2:42 PM EDTSpecial Weather StatementJKLFleming33 min
May 19, 3:12 PM EDTSpecial Weather StatementJKLMagoffin33 min
May 19, 3:36 PM EDTAreal Flood AdvisoryJKLElliott, Morgan, Rowan114 min
May 19, 3:43 PM EDTSpecial Weather StatementJKLJohnson, Magoffin47 min
May 19, 3:59 PM EDTSpecial Weather StatementJKLWayne31 min
May 19, 4:27 PM EDTSpecial Weather StatementJKLJohnson, Martin48 min
May 19, 4:34 PM EDTSpecial Weather StatementJKLOwsley41 min
May 19, 5:16 PM EDTSpecial Weather StatementJKLKnox44 min
May 19, 5:43 PM EDTSpecial Weather StatementJKLBell47 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.